by Neil Bauman, Ph.D.
A lady wrote:
I have a question regarding Restasis (for dry eyes). I have dry eyes and used to use Restasis, which was very successful. When my tinnitus increased a year and a half ago, I stopped everything that I was using including Restasis because I was not sure what was causing it, although at that time, I became very congested and felt that I had some type of sinus condition going on that lasted for months. I had been using Restasis for a few years at that point.
I am having a lot of eye problems, and very little of the over-the-counter drops really work as well as Restasis. Would you suggest that I try using it again (even with my history of tinnitus and some mild high frequency hearing loss, although that may be age related—I am 56—and not medication related, but who knows)? What I need to know is does the description in your book about Cyclosporine causing hearing loss and tinnitus also apply to drops in the eye, or does it refer to internal ingestion. I really would like to start using it again.
Cyclosporine (Restasis) is known to cause tinnitus, hearing loss and other ear problems in a number of people. That’s the bad news.
However, what you really want to know is whether the Cyclosporine is causing your tinnitus and hearing loss or not. I can’t answer that, but I can give you some pointers to help you make up your own mind whether you want to start taking it again or not.
You had been taking Restasis for a number of years in the past. Did your tinnitus get worse after you started taking it? If not, then your tinnitus likely was related to other things, not the Cyclosporine.
What happened when you quit all the drugs you were taking? Did your tinnitus go away, reduce to a lower level, or stay the same? If it reduced in volume or went away, then you can assume your tinnitus was related to one of the drugs you were taking, including the Cyclosporine. If there was no change, then its unlikely your tinnitus was caused by any of your medications, including Cyclosporine.
You can try taking the Cyclosporine again and see if your tinnitus increases. If it does, then you have to decide whether you’d rather have more problems with your eyes, or put up with increased tinnitus.
Regarding using eye drops vs. taking a drug internally, I don’t make any distinction. Who is to say that eye drops don’t cause the same side effects as ingesting the drug does? Some people are more sensitive to any given drug. Thus, what may affect one person may not affect another. That is why I just list the drug and its ototoxic side effects and let each person make up their own mind what they choose to do.
Since Restasis eye drops only contain 0.05% Cyclosporine, I’d think that such a small amount wouldn’t damage your ears—but anything is possible. Therefore, if you decide to take the Cyclosporine again, just watch for your tinnitus. If it gets worse, you know Cyclosporine affects your ears (and could also affect your hearing). If there is no change in your tinnitus, then there is a good chance it isn’t affecting your ears.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.